The flow of bile in the human cystic duct

Ooi, R.C., Luo, X.Y. , Chin, S.B., Johnson, A.G. and Bird, N.C. (2004) The flow of bile in the human cystic duct. Journal of Biomechanics, 37(12), pp. 1913-1922. (doi:10.1016/j.jbiomech.2004.02.029)

Full text not currently available from Enlighten.

Abstract

Clinical studies suggest that the flow of bile in the biliary system may be a contributing factor in the pathogenesis of cholelithiasis, but little is known about its transport mechanism. This paper reports a numerical study of steady flow in human cystic duct models. In order to obtain parametric data on the effects of various anatomical features in the cystic duct, idealised models were constructed, first with staggered baffles in a channel to represent the valves of Heister and lumen. The qualitative consistency of these findings are validated by modelling two of the real cystic ducts obtained from operative cholangiograms. Three-dimensional (3D) models were also constructed to further verify the two-dimensional (2D) results. It was found that the most significant geometric parameter affecting resistance is the baffle clearance (lumen size), followed by the number of baffles (number of folds in the valves of Heister), whilst the least significant ones are the curvature of the cystic duct and the angle between the neck and the gallbladder. The study presented here forms part of a larger project to understand the functions of the human cystic duct, especially the influence of its various anatomical structures on the resistance to bile flow, so that it may aid the assessment of the risk of stone formation in the gallbladder.

Item Type:Articles
Keywords:Biliary system, Cystic duct, Bile flow, Gallstones, Computational Fluid Dynamics
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Luo, Professor Xiaoyu
Authors: Ooi, R.C., Luo, X.Y., Chin, S.B., Johnson, A.G., and Bird, N.C.
Subjects:Q Science > QA Mathematics
R Medicine > RC Internal medicine
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Journal of Biomechanics
Journal Abbr.:J. Biomech.
ISSN:0021-9290
ISSN (Online):1873-2380
Published Online:19 August 2004

University Staff: Request a correction | Enlighten Editors: Update this record